Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 151, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2009, 5:11 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2009, 5:11 PM MDT (23:11 UTC)
- Expired
- Jul 20, 2009, 5:52 PM MDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 20, 4:53 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:29 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 2:29 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT MON JUL 20 2009 .DISCUSSION... 228 PM MDT MON JUL 20 2009 THE 20Z SURFACE ANALYSIS SHOWS A FRONT ACROSS CENTRAL NEBRASKA AND AN INVERTED TROUGH EXTENDING NORTHWEST INTO NORTHEAST COLORADO. RADAR GETTING RETURNS ALONG THE FRONT AND OVER EASTERN COLORADO. WATER VAPOR IMAGERY SHOWING A SHORTWAVE MOVING OUT OF WYOMING INTO EASTERN COLORADO. NORTHWEST FLOW CONTINUES THROUGH THURSDAY ACROSS THE CENTRAL PLAINS WITH A RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS TIME. AT THE SURFACE...LOW PRESSURE WILL MOVE SOUTH ALLOWING HIGH PRESSURE TO BUILD INTO NORTHWEST KANSAS TONIGHT. HIGH PRESSURE WILL STAY IN THE AREA THROUGH TUE NIGHT. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO WED/THU. THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH THU. DIFFICULT TO PROVIDE DEFINITION DUE TO TIMING ISSUES OF WAVES IN NORTHWEST FLOW. CONSEQUENTLY ALMOST EVERY AFTERNOON/EVENING PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. FOR TONIGHT THERE IS PLENTY OF SHEAR AND CAPE FOR SEVERE THUNDERSTORMS. STORMS SHOULD FIRE ALONG THE TROUGH AND AHEAD OF THE SURFACE COLD FRONT AND THEN MOVE EAST OUT OF THE FORECAST AREA AFTER MIDNIGHT. FOR TUESDAY AFTERNOON AND EVENING...UPSLOPE SHOULD FOCUS ENERGY OVER THE HIGHER TERRAIN AND THEN STORMS WILL MOVE INTO EASTERN COLORADO ZONES. STORMS SHOULD INITIATE AGAIN WED/THU IN EASTERN COLORADO NEAR A SURFACE TROUGH AND THEN DRIFT EAST INTO NW KANSAS DURING THE EVENING. MAX TEMPERATURES WILL BE COOLER IN THE LOWER 80S BEHIND THE COLD FRONT ON TUESDAY. TEMPERATURES WILL WARM BACK INTO THE UPPER 80S/LOWER 90S WITH RETURN FLOW WED/THU. MIN TEMPERATURES WILL COOL DOWN INTO THE UPPER 50S TONIGHT/WED NIGHT AND THEN RETURN TO THE LOW/MID 60S THU NIGHT. IN THE EXTENDED...NORTHWEST FLOW PERSISTS THROUGH THIS PART OF THE FORECAST. AT THE SURFACE...A TROUGH WILL BE OVER EASTERN COLORADO ON FRI AND WILL BE FOLLOWED BY HIGH PRESSURE SAT/SUN. ANOTHER AREA OF WEAK LOW PRESSURE WILL BE OVER WESTERN KANSAS SUN. POPS WILL BE THE MAIN CONCERN ONCE AGAIN. IT APPEARS THAT FORCING IS AVAILABLE THROUGH ALL THE PERIODS EXCEPT SATURDAY. HIGH PRESSURE AND NORTHERLY SURFACE WIND SHOULD BE ACROSS THE FORECAST AREA. OTHERWISE WILL HAVE SLIGHT CHANCE POPS FOR THE AFTERNOON/EVENING PERIODS. MAX TEMPERATURES WILL RANGE FROM THE UPPER 80S/LOW 90S. MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S IN THE WEST TO THE LOWER 60S ELSEWHERE. FS && .AVIATION... 1212 PM MDT MON JUL 20 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. LATER THIS AFTERNOON...BETWEEN 21Z AND 06Z...THUNDERSTORMS WILL FORM AND MOVE THROUGH THE REGION. IF A STRONGER THUNDERSTORM HAPPENS TO MOVE DIRECTLY OVER EITHER SITE...TAFS WILL NEED TO BE AMENDED TO REFLECT THE POSSIBLE BRIEF DROP DOWN TO MVFR CONDITIONS. THIS WILL BE MORE LIKELY FOR KMCK THAN FOR KGLD...INCLUDING LARGER HAIL ALSO POSSIBLE FOR KMCK DURING THAT TIME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 20, 2:47 PM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 247 PM MDT MON JUL 20 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211615- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 247 PM MDT MON JUL 20 2009 /347 PM CDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA LATER TODAY. IT WILL INTERACT WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE TRI STATE REGION THIS AFTERNOON. SOME OF THE STRONGER STORMS MAY BECOME SEVERE. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM YUMA TO LEOTI. THE GREATEST THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CURRENT WEATHER PATTERN WILL PERSIST OVER THE TRI STATE REGION...BRINGING A CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE REGION NEARLY EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HENDERSON
In the hours before
Special weather statement, Jul 20, 4:48 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 448 PM MDT MON JUL 20 2009 NEZ079-202315- DUNDY- 448 PM MDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 443 PM MDT/543 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF IMPERIAL...AND MOVING SOUTH AT 35 MPH. IF THIS STORM MAINTAINS ITS STRENGTH...IT WILL BEGIN TO IMPACT DUNDY COUNTY BY 515 PM MDT. GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THE AREA. JRM
Special weather statement, Jul 20, 4:55 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT MON JUL 20 2009 KSZ001-202330- CHEYENNE- 555 PM CDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING SOUTH AT 25 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Local storm report, Jul 20, 5:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ST. FRANCIS 39.77N 101.80W
07/20/2009 E1.75 INCH CHEYENNE KS TRAINED SPOTTER
0500 PM HAIL 1 NW ST. FRANCIS 39.78N 101.81W
07/20/2009 E1.50 INCH CHEYENNE KS TRAINED SPOTTER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:23 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 37 min |
| Jul 20, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 23 min |
| Jul 20, 5:30 PM MDT | Tornado Warning | GLD | Cheyenne | 30 min |
| Jul 20, 5:39 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 43 min |
| Jul 20, 5:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Jul 20, 5:58 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 62 min |
| Jul 19, 6:24 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 19, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Jul 19, 9:24 PM MDT | Areal Flood Warning | GLD | Yuma | 8 hr |
| Jul 20, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.